Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Norman, OK

May 14, 2018Wichita County, Texas

NWS Norman, OK issued this flash flood warning at May 14, 2018, 11:42 PM CDT for Wichita County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 11:42 PM CDT (04:42 UTC)
Expired
May 15, 2018, 2:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WGUS54 KOUN 150442
FFWOUN
TXC485-150745-
/O.NEW.KOUN.FF.W.0003.180515T0442Z-180515T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1142 PM CDT MON MAY 14 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southeastern Wichita County in northern Texas...

* Until 245 AM CDT
  
* At 1142 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is occurring
  or is imminent.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3384 9869 3400 9856 3402 9842 3384 9842

$$

03
1 follow-up statement
507 
WGUS74 KOUN 150737
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
237 AM CDT TUE MAY 15 2018

TXC485-150747-
/O.EXP.KOUN.FF.W.0003.000000T0000Z-180515T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita TX-
237 AM CDT TUE MAY 15 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WICHITA COUNTY WILL
EXPIRE AT 245 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3384 9869 3400 9856 3402 9842 3384 9842

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 14, 6:10 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 14, 6:10 PM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
610 PM CDT Mon May 14 2018

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Thunderstorms are still expected to impact most of the terminals
from 02-06Z tonight. Mid to high clouds will initially increase,
with increasing cumulus over the next couple of hours. Some large
hail and damaging winds could accompany the storms, especially
near CSM, PNC, and SPS. However, will not include any for the time
being and will watch closely for necessary amendments.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  84  65  84 /  60  20  40  30
Hobart OK         67  86  64  86 /  70  30  50  20
Wichita Falls TX  69  88  67  88 /  60  30  50  20
Gage OK           64  79  61  84 /  50  30  60  30
Ponca City OK     67  83  64  83 /  70  20  40  50
Durant OK         70  84  66  87 /  40  30  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99/03
Hazardous weather outlook, May 14, 10:28 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1028 PM CDT Mon May 14 2018

OKZ004>048-050>052-TXZ083>090-160330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1028 PM CDT Mon May 14 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms through 1 AM
across north central, central, and southern Oklahoma and adjacent
parts of north Texas.

The Marginal Risk includes locations from near Ponca City to
Stillwater to Oklahoma City, Oklahoma, to Wichita Falls, Texas.

Damaging wind gusts up to 70 mph and hail up to the size of
quarters are possible.

..Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 3 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and western north Texas tonight.

.Strong Winds...
Strong winds at 40 to 50 mph with isolated gusts to near 60 mph
will be possible from decaying thunderstorms across west central
and central Oklahoma through 1 AM. In addition to gusty winds,
isolated heat bursts are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Some strong to severe thunderstorms with damaging winds as the
main hazard are possible Tuesday across parts of Oklahoma and
western north Texas, mainly during the late afternoon and
evening hours.

Low thunderstorm chances are forecast Wednesday through Friday
across parts of Oklahoma and north Texas. Severe storm potential
remains low Wednesday through Friday.

Chances for strong to severe thunderstorms will likely return to
parts of Oklahoma and north Texas late Saturday.

Thunderstorms may linger on Sunday across parts of Oklahoma and
north Texas.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slow moving thunderstorms may cause flash flooding in a few
locations across Oklahoma and north Texas Tuesday and Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 14, 10:32 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1032 PM CDT MON MAY 14 2018

OKZ037>039-044-150400-
Tillman OK-Cotton OK-Stephens OK-Comanche OK-
1032 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
west central Stephens and central Comanche Counties Until 1100 PM
CDT...

AT 1031 PM CDT, a strong thunderstorm was located 5 miles northwest
of Cookietown, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Lawton, Duncan, Walters, Geronimo, Grandfield, Temple, Chattanooga,
Randlett, Medicine Park, Devol, Faxon, Cookietown, Lake Lawtonka,
Fort Sill, Hulen, Taylor, eastern Wichita Mountains Wildlife Refuge
and Mount Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3412 9856 3413 9855 3416 9860 3417 9865
      3415 9867 3413 9874 3423 9879 3482 9850
      3450 9799 3415 9834 3416 9837 3415 9838
      3413 9838 3413 9840 3411 9840 3406 9847
TIME...MOT...LOC 0331Z 233DEG 21KT 3432 9854

03
Special weather statement, May 14, 10:39 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1039 PM CDT MON MAY 14 2018

OKZ044-045-TXZ086-090-150415-
Cotton OK-Jefferson OK-Clay TX-Wichita TX-
1039 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Cotton...west central
Jefferson...northwestern Clay and eastern Wichita Counties Until 1115
PM CDT...

AT 1036 PM CDT, a strong thunderstorm was located over eastern
Wichita Falls, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Burkburnett, Byers, Dean, Sheppard AFB, Pleasant
Valley, Charlie and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3392 9863 3414 9858 3417 9802 3383 9851
      3384 9853
TIME...MOT...LOC 0336Z 219DEG 25KT 3392 9849

03
Special weather statement, May 14, 10:43 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1043 PM CDT MON MAY 14 2018

TXZ085-086-088-089-150415-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
1043 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Wichita...
northwestern Archer...southeastern Wilbarger and northeastern Baylor
Counties Until 1115 PM CDT...

AT 1042 PM CDT, a strong thunderstorm was located 5 miles west of
Lake Diversion, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Burkburnett, Iowa Park, Electra, Lake Diversion and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3371 9903 3380 9915 3417 9888 3417 9887
      3415 9887 3416 9886 3412 9875 3415 9862
      3409 9853
TIME...MOT...LOC 0342Z 219DEG 24KT 3381 9905

03
Special weather statement, May 14, 10:45 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1045 PM CDT MON MAY 14 2018

OKZ029-150415-
Cleveland OK-
1045 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Cleveland County Until
1115 PM CDT...

AT 1043 PM CDT, a strong thunderstorm was located over western
Norman, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Southern Oklahoma City, Norman, Moore, Stanley Draper Lake and Lake
Thunderbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3517 9720 3516 9744 3523 9756 3527 9756
      3530 9757 3538 9758 3538 9732
TIME...MOT...LOC 0343Z 260DEG 22KT 3524 9749

03
Special weather statement, May 14, 11:09 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1109 PM CDT MON MAY 14 2018

TXZ086-150445-
Wichita TX-
1109 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Wichita County Until
1145 PM CDT...

AT 1109 PM CDT, a strong thunderstorm was located 4 miles southeast
of Iowa Park, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Iowa Park, Sheppard AFB, Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9863 3391 9873 3409 9853 3406 9848
      3408 9842 3384 9842
TIME...MOT...LOC 0409Z 235DEG 17KT 3390 9863

03
Special weather statement, May 14, 11:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1122 PM CDT MON MAY 14 2018

TXZ086-089-150515-
Wichita TX-Archer TX-
1122 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Wichita and
northern Archer Counties Until 1215 AM CDT...

AT 1120 PM CDT, a strong thunderstorm was located near Mankins,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Southwestern Wichita Falls, Holliday, Mankins and Lakeside City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3383 9890 3394 9869 3375 9842 3370 9883
TIME...MOT...LOC 0420Z 252DEG 26KT 3379 9877

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:19 PM CDTSpecial Weather StatementOUNHardeman26 min
May 14, 10:39 PM CDTSpecial Weather StatementOUNClay36 min
May 14, 10:43 PM CDTSpecial Weather StatementOUNWichita32 min
May 14, 11:09 PM CDTSpecial Weather StatementOUNWichita36 min
May 14, 11:22 PM CDTSpecial Weather StatementOUNWichita53 min
May 14, 11:25 PM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
May 14, 11:37 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita23 min
May 15, 12:25 AM CDTSpecial Weather StatementOUNClay35 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.